Thunderstorm Wind, Custer
- When
- September 2, 1:48 PM MST
- Where
- Custer County, 0.48 mi W of (Mls)wiley Fld Miles
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.430, -105.890
An isolated thunderstorm which produced a severe wind gust moved across Custer county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm which produced a severe wind gust moved across Custer county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 2, 7:55 AM MST, 5 hours 53 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
855 AM MDT WED SEP 2 2015
.UPDATE...
FORECAST WAS IN GOOD SHAPE THIS MORNING. ONLY ADJUSTMENTS WERE TO
ADJUST SKY COVER THROUGH 18Z BASED ON SATELLITE IMAGERY WHICH
SHOWED STREAKS OF HIGH CLOUD OVER THE AREA...AND TO ADJUST MORNING
WINDS TO FIT LATEST TRENDS.
RED FLAG WARNING WAS STILL IN GOOD SHAPE AS STRONGEST WINDS ALOFT
COMBINED WITH GOOD MIXING WILL BRING GUSTY WINDS TO THE WESTERN
ZONES. THE WINDS WILL COMBINE WITH TEMPERATURES IN THE UPPER 80S
TO LOWER 90S AND RELATIVE HUMIDITIES IN THE TEENS TO CREATE
DANGEROUS FIRE WEATHER CONDITIONS. 700 MB TEMPERATURES WILL BE IN
THE LOW TO MID TEENS C OVER THE AREA AND GOOD MIXING WILL ALLOW
HIGH TEMPERATURES TO REACH WELL INTO THE 90S CENTRAL AND E WITH A
POSSIBLE RECORD HIGH OF 100 DEGREES AT KMLS. THERE WILL BE SOME
CIRRUS AROUND...BUT THIS CLOUD COVER SHOULD NOT BE ENOUGH TO LIMIT
THE HIGH TEMPERATURES.
COLD FRONT CONTINUED TO LOOK ON TRACK TO MOVE SE INTO THE AREA
THIS EVENING AND PUSH SE THROUGH THU MORNING. THE FRONT WILL
BECOME HUNG UP OVER SE MT THU AFTERNOON. MAY NEED TO SPREAD POPS
FURTHER E ON THU WITH THE AFTERNOON PACKAGE. ARTHUR
&&
.SHORT TERM...VALID FOR TDY AND THU...
SHORT TERM FORECAST REMAINS IN PRETTY GOOD SHAPE SO ONLY A FEW
MINOR ADJUSTMENTS WERE MADE WITH THIS ISSUANCE. AN UPPER LOW AND
TROUGH WILL MOVE ONTO THE PACIFIC NORTHWEST COAST TODAY BRINGING A
SOUTHWEST FLOW ALOFT TO THE FORECAST AREA. A PACIFIC FRONT WILL
MOVE ACROSS THE WESTERN HALF OF OUR FORECAST AREA THIS EVENING AND
THE FAR EASTERN AREAS LATE TONIGHT. AHEAD OF THE FRONT...SOUTHWEST
WINDS WILL INCREASE THIS AFTERNOON AND EVENING ACROSS OUR WESTERN
LOCATIONS BUT ESPECIALLY ALONG THE BEARTOOTH/ABSAROKA FOOTHILLS
AND UPPER YELLOWSTONE RIVER VALLEY. WINDS ARE EXPECTED TO BE IN
THE 15 TO 25 MPH RANGE WITH GUSTS OF 30 TO 40 MPH. AS A
RESULT...THE RED FLAG WARNING WILL REMAIN IN EFFECT FOR THIS
AFTERNOON AND EVENING ACROSS OUR WESTERN AREAS DUE TO THE HOT
TEMPERATURES...LOW HUMIDITIES AND GUSTY WINDS. WE ARE STILL NOT
EXPECTING ANY PRECIP AHEAD OF NOR ALONG THE FRONT WITH ITS ONLY
EFFECT BEING A WINDSHIFT TO THE NORTH THEN NORTHEAST.
THE UPPER LOW AND TROUGH WILL SLOWLY MOVE A BIT EAST ON THURSDAY
ALLOWING SOME ENERGY TO APPROACH OUR FAR NORTHWEST AREAS DURING
THE AFTERNOON SHIFTING EASTWARD DURING THE EVENING AND OVERNIGHT.
AS A RESULT...I HAVE ADDED A SLIGHT SHOWER/THUNDERSTORM CHANCE
ACROSS THE NORTHWEST AREAS THURSDAY AFTERNOON AND MAINTAINED A
SLIGHT CHANCE ACROSS THE ENTIRE FORECAST AREA THURSDAY
EVENING/NIGHT.
TEMPERATURES TODAY WILL BE IN THE UPPER 80S TO LOWER 90S ACROSS
THE WEST TO AROUND 100 DEGREES ACROSS THE EAST. MILES CITYS RECORD
IS 100 AND THIS MAY BE TIED OR BROKEN TODAY. TEMPERATURES THURSDAY
BEHIND THE FRONT WILL BE A GOOD 10 TO 15 DEGREES COOLER. HOOLEY
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
MODELS SHOWING AGREEMENT TONIGHT WITH THE ECMWF ESPECIALLY MAKING
A TREND TO BE QUICKER WITH THE MOVEMENT OF ENERGY THROUGH THE AREA
AND FAVORED TRACK PUTS A TROUGH WITH A MARGINAL CUTOFF CIRCULATION
PASSING FROM SOUTHWEST MONTANA TO NORTHEAST MONTANA ON SUNDAY.
WHILE THERE ARE TIMING DIFFERENCES ONE KEY CHANGE IS NOT OF THE
MODELS WANT TO LINE UP USPLOPE FLOW OVER SOUTHERN MONTANA WITH A
PERIOD OF DIFFLUENCE ALOFT BUT THEY STILL WANT TO EJECT A GOOD
PERIOD OF LIFT SATURDAY INTO SATURDAY NIGHT. ENSEMBLE GUIDANCE
STILL HAS STRONG SPREADS SATURDAY AND SUNDAY WITH MAX
TEMPERATURES RANGING FROM LOWER 60S ON THE LOW END TO AROUND 80 ON
THE HIGH END WITH OPERATIONAL POP GUIDANCE ON THE HIGH END OF THE
ENSEMBLES.
FRIDAY UPSTREAM TROUGH HAS A CIRCULATION WITHIN IT DIGGING FROM
WASHINGTON TO NORTHERN CALIFORNIA. SUBTLE HEIGHT RISES SHOULD KEEP
THE AIRMASS STABLE BUT KEPT AN ISOLATED THUNDERSTORM CHANCE IN
CASE BOUNDARY LAYER TEMPERATURES REMAIN ON THE WARMER SIDE.
MOISTURE DEEPENS IN LOW LEVEL EASTERLY FLOW AND BY SATURDAY THEY
SUPPORT SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THOUGH WENT FOR
LESS THUNDER WORDING. PATTERN RECOGNITION WOULD INDICATED THUNDER
IS POSSIBLE BUT THATS A SPRING PATTERN SO NOT SURE ELEVATED
INSTABILITY CAN BE REALIZED GIVEN LOWER LEVEL INVERSIONS BECAUSE
EARLY SEPTEMBER SUN ANGLES ARE CLOSER TO MID APRIL THAN MAY.
SUNDAY THE UPPER LOW MOVING ACROSS THE AREA MAXIMIZES LAPSE RATES
ALOFT BUT THAT IS WHEN THE BOUNDARY LAYER IS AT ITS COOLEST. STILL
GOOD CHANCES FOR RAINFALL BUT SHOULD BE SATURDAY NIGHT INTO SUNDAY
BUT THE WESTWARD TRACK OF THE UPPER LOW COMPARED TO SOME PREVIOUS
SOLUTIONS DOES LIMIT CONFIDENCE. DO HAVE SOME LIGHT SNOW MENTIONED
OVERNIGHT SATURDAY.
MODELS NOT FORCING WRAP AROUND PRECIPITATION INTO SOUTHERN MONTANA
AND NORTHERN WYOMING QUITE AS STRONGLY AS PREVIOUSLY INDICATED AND
BY SUNDAY NIGHT PRECIP LOOKS TO BE ENDING. MONDAY LOOKS LIKE DRY
CYCLONIC FLOW TRANSITIONING TO ZONAL ON TUESDAY WITH A WARMING
TREND IN TEMPERATURES. BORSUM
&&
.AVIATION...
VFR CONDITIONS WITH ISOLATED MOUNTAIN ALTO CUMULUS LENTICULAR
CLOUDS. STRONG SOUTHWEST WINDS WILL DEVELOP OVER THE FOOTHILLS
IMPACTING KLVM WITH WIND GUSTS TO 35 KTS. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 095 059/081 054/072 052/068 049/063 044/072 044/077
0/U 11/B 22/T 35/T 66/T 31/U 11/U
LVM 093 052/081 047/072 045/068 041/062 036/071 039/078
0/N 12/T 34/T 45/T 55/T 31/B 11/U
HDN 097 056/085 051/077 052/073 050/066 044/073 044/080
0/B 01/B 22/T 34/T 55/T 31/U 11/U
MLS 100 061/088 059/077 056/075 053/069 045/071 045/079
0/U 11/B 22/T 45/T 55/T 42/W 11/U
4BQ 099 058/093 056/080 056/080 054/072 048/072 047/078
0/U 00/B 22/T 35/T 55/T 42/W 11/U
BHK 098 056/093 057/080 055/076 054/072 043/069 043/077
0/U 01/B 22/T 45/T 55/T 42/W 11/U
SHR 097 053/091 053/079 050/077 049/069 040/073 040/079
0/U 01/B 22/T 34/T 44/T 21/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR ZONES 28-34-39>41-56-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 335 AM MDT WED SEP 2 2015 MTZ028-034-040-041-056-063>068-030945- SOUTHERN WHEATLAND-NORTHERN STILLWATER-NORTHERN PARK- NORTHERN SWEET GRASS-RED LODGE FOOTHILLS-JUDITH GAP- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 335 AM MDT WED SEP 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR ACROSS PORTIONS OF SOUTH CENTRAL MONTANA THIS AFTERNOON AND EVENING DUE TO LOW HUMIDITIES...HOT TEMPERATURES AND GUSTY WINDS. BE VERY CAREFUL WITH ANY OPEN FLAME AND CONTACT LOCAL OFFICIALS BEFORE CONDUCTING ANY OUTDOOR BURNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 205 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595355.